clostridioides%20difficile%20infection
CLOSTRIDIOIDES DIFFICILE INFECTION
Treatment Guideline Chart
Clostridioides (formerly Clostridium) difficile infection is commonly associated with antibiotic treatment and is one of the most common nosocomial infections.
Symptoms usually start on days 2-3 of antibiotic treatment, but may also occur up to 8-12 weeks after discontinuation of antibiotics.
Discontinuation of antibiotics may be the only measure needed for patients with only mild diarrhea, no fever, no abdominal pain nor a high WBC count.
Cessation of antibiotics allows for reconstitution of the normal colonic microflora and markedly reduces risk of recurrence.

Clostridioides%20difficile%20infection Signs and Symptoms

Introduction

  • Clostridioides (formerly Clostridiumdifficile infection is commonly associated with antibiotic treatment and is one of the most common nosocomial infections

Signs and Symptoms

  • Symptoms usually start on days 2-3 of antibiotic treatment, but may also occur up to 8-12 weeks after discontinuation of antibiotics
    • Acute diarrhea in an inpatient of ≥3 loose stools in ≤24 hours and in an outpatient of ≥3 loose stools in 24 hours for at least 2 consecutive days or ≥8 loose stools in 48 hours 
    • Worsening of chronic diarrhea 
    • Increasing output from an ostomy site after a recent antibiotic use 
    • Severe pain and abdominal distension after an episode of diarrhea with no current stool output may indicate ileus or toxic megacolon

Risk Factors

  • Antibiotic therapy
    • Antibiotics most commonly implicated are the cephalosporins, monobactams, carbapenems, fluoroquinolones, beta-lactamase inhibitor combinations and Clindamycin
    • Macrolides, aminoglycosides, sulfonamides and other penicillins are less commonly involved
    • Prolonged antibiotic administration increases the risk of C difficile colitis, but even a brief exposure to a single antibiotic may cause disease
  • Intensive care unit (ICU) admission
  • Prolonged stay in the hospital
  • Sharing a hospital room with a C difficile-infected patient
  • Recent surgery
  • Advanced age
  • Residing in a nursing home or long-term care facility 
  • Severe comorbid illnesses
  • Immunosuppressive therapy
  • Use of a nasogastric tube
  • Use of antacids
Editor's Recommendations